Alert archive / New Mexico / Flash Flood Warnings in 2014

Flash Flood Warning 23, NWS El Paso, TX

July 31, 2014Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 31, 2014, 3:14 PM MDT for Otero County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2014, 3:14 PM MDT (21:14 UTC)
Expired
Jul 31, 2014, 6:15 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 60 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2014-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2014-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-92 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

238 
WGUS54 KEPZ 312114
FFWEPZ
NMC035-010015-
/O.NEW.KEPZ.FF.W.0023.140731T2114Z-140801T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
314 PM MDT THU JUL 31 2014

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 615 PM MDT

* AT 308 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  WEED...
  SACRAMENTO...
  BLUFF SPRINGS...
  HAY CANYON...
  CHIQUITA CREEK...
  CHIQUITA CANYON...

DOPPLER RADAR INDICATED VERY HEAVY RAINFALL OVER 1 TO 2 INCHES 
DURING THE LAST HOURS FELL SOUTHEAST OF BLUFF SPRINGS FEEDING INTO 
THE CANYONS DOWNSTREAM.

RESIDENTS AT LOWER ELEVATIONS IN AREAS SUCH AS SACRAMENTO AND WEED 
SHOULD BE ALERT FOR POSSIBLE RAPID RISES IN CREEKS AND STREAMS
DURING THE NEXT 2 TO 3 HOURS IF RUNOFF MAKES IT TO THESE AREAS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF .5 TO 1.0 INCH ARE POSSIBLE IN THE WARNED 
AREA.

FLOODING IS IS LIKELY OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU 
ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME 
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR 
CREEKS AND MOVE TO HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO
CARRY VEHICLES AWAY.

&&

LAT...LON 3283 10547 3271 10543 3274 10576 3285 10574

$$

NOVLAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 4:31 AM MDT, 10 hours 43 minutes earlier.

Area forecast discussion, Jul 31, 4:31 AM MDT, 10 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
431 AM MDT THU JUL 31 2014

.SYNOPSIS...
OUR WET PERIOD HAS STARTED AS AN ALREADY MOIST AIRMASS OVER THE
BORDERLAND WILL BE ENHANCED BY A WEAK COOL FRONT...CURRENTLY IN EL
PASO AND OTERO COUNTIES...MOVING WEST THROUGH THE AREA. AREAS OF
HEAVY RAIN AND FLASH FLOODING ARE EXPECTED THROUGH AT LEAST SATURDAY
AND PROBABLY SUNDAY TOO. THUNDERSTORM ACTIVITY WILL DIMINISH SOME ON
MONDAY AND TUESDAY AS THE MOISTURE PLUME WORKS ITS WAY EAST OF THE
AREA...AND BY WEDNESDAY DRIER AIR MOVES IN AND WE SHOULD RETURN TO
SUNNIER AND WARMER WEATHER. WITH THE RAIN AND CONSIDERABLE
CLOUDINESS...HIGH TEMPERATURES WILL BE WELL BELOW NORMAL THROUGH
SUNDAY BEFORE WARMING BACK TO NEAR NORMAL TUESDAY AND WEDNESDAY.

&&

.DISCUSSION...
LOOKS LIKE OUR WET MONSOON PERIOD IS ON TRACK. BACK DOOR COOL FRONT
HAS MOVED INTO THE EASTERN CWA PRETTY MUCH AS PROGGED AND LOOKS TO
BE OVER WESTERN OTERO AND EASTERN EL PASO COUNTIES AT THIS TIME.
WHAT WAS AN TYPICAL SUMMER CONVECTIVE EVENING WEDNESDAY NIGHT OF
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WAS GREATLY ENHANCED IN
THE EAST WITH THE PENETRATION OF THE COOL FRONT. STRONG STORMS FIRED
UP ALONG THE FRONT EARLY THIS MORNING WITH A FEW NEAR SEVERE/SEVERE
STORMS AND HEAVY RAIN MAKERS. AS THE UPPER FLOW WAS LIGHT AND
PARALLEL TO THE FRONTAL BOUNDARY AND MCS WAS ABLE TO FORM OVER OTERO
COUNTY. CLOUD TOP TEMPS CHILLED TO AN IMPRESSIVE -74C WHICH
CORRESPOND TO AROUND 50-55K FT...THROUGH THE TROPOPAUSE. CLOUD TOPS
ARE RAPIDLY COLLAPSING LAST FEW HOURS BUT A FEW DECENT STORMS
CONTINUE TO SPAWN ALONG THE FRONT IN EL PASO AND HUDSPETH COUNTIES.

ALL THE MAJOR MODELS SHOW THE FRONT OUT TO AT LEAST THE CONT DIVIDE
AND LIKELY THE ARIZONA BORDER BY THIS AFTERNOON. PW'S CURRENTLY
RANGE FROM 1.1" NORTHWEST TO 1.5" SOUTHEAST AND SHOULD BECOME MORE
UNIFORM 1.3"-1.5" ALL AREAS NEXT 3 DAYS. OTHER PARAMETERS: MUCAPES
OF AROUND 1200-2000 J/KG AND AS HIGH AS 2500 J/KG MOUNTAINS...AND
LI'S OF -2 TO -4...WILL ALL PERSIST THROUGH SATURDAY. EXPECT FLASH
FLOOD POTENTIAL ALL ZONES THROUGH AT LEAST SATURDAY AND LIKELY
SUNDAY. CAN'T REALLY PUT MUCH SPATIAL RESOLUTION INTO THE FORECAST
AT THIS TIME. AREAS OF HEAVY RAIN WILL LIKELY BE EFFECTED BY SEVERAL
SUB-SYNOPTIC FEATURES SUCH AS STORM OUTFLOWS...LOCATION OF FRONTAL
CONVERGENCE ZONE...DIFFERENTIAL HEATING GRADIENTS BETWEEN RAIN/NO
RAIN AREAS AND CLOUDY/SUNNY AREAS. FOR THIS REASON EXPANDED FLASH
FLOOD WATCH OUT TO ALL ZONES THROUGH SATURDAY NIGHT. HIGH TEMP
FORECAST IS TRICKY AS PROLONGED DAYTIME CLOUD COVER COULD KEEP HIGHS
IN NEAR- RECORD LOW MAX TERRITORY.

MOISTURE WILL REMAIN PLENTIFUL ACROSS THE REGION THROUGH THE SECOND
HALF OF THE WEEKEND THANKS TO CONTINUED DEEP SOUTHERLY FLOW. THIS
WILL RESULT IN YET ANOTHER DAY OF SHOWERS AND STORMS ACROSS THE AREA
SUNDAY. THE GREATEST CONCENTRATION OF STORMS WILL BE WEST OF THE RIO
GRANDE AS AN UPPER LEVEL DISTURBANCE WILL BE TRACKING NORTHWARD
THROUGH ARIZONA AND THE UPPER HIGH BEGINS TO BUILD BACK IN OVER NEW
MEXICO. MONDAY AND TUESDAY SHOULD FINALLY RAMP DOWN IN THUNDERSTORM
ACTIVITY AS THE UPPER LOW OVER ARIZONA LIFTS NORTH AND FORCES THE
DEEP MOISTURE PLUME SLOWLY EASTWARD. REMAINING MOISTURE GETS
RECYCLED DUE TO DAYTIME HEATING AND OROGRAPHIC EFFECTS RESULTING IN
MORE ISOLATED ACTIVITY. BY WEDNESDAY WESTERLY FLOW WILL DOMINATE
ALLOWING FOR MUCH DRIER CONDITIONS AND TEMPS WARMING BACK ABOVE
NORMAL.

&&

.AVIATION...
EAST OF THE RIO GRANDE VALLEY...UNTIL ABT 15Z...BKN/OVC 120 WITH
SCATTERED -TSRA BKN100CB TOPS 450 AND ISOLATED +TSRA CIG AOB 030
VSBYS 1-3SM. OTHERWISE ALL AREAS UNTIL ABT 18Z...SCT/BKN120 LAYERS
230 WITH SCATTERED -TSRA/SHRA BKN100CB. AFT 18Z...BKN100 WITH
SCATTERED TO NUMEROUS -TSRA/SHRA BKN080CB TOPS 500-550 WITH ISOLATED
+TSRA CIGS AOB 020 VSBYS 1SM. WIND GUSTS OF 30-40 KTS POSSIBLE NEAR
SOME STORMS...ALONG WITH PEA SIZE HAIL.

&&

.FIRE WEATHER...
WE BEGIN OUR WET PERIOD TODAY WHICH WILL LAST THROUGH SUNDAY FOR ALL
ZONES...THEN TAPERING OFF IN COVERAGE AND RAINFALL AMOUNTS SOME BY
MONDAY AND TUESDAY. EXPECT AREAS OF HEAVY RAINFALL THROUGH THE
WEEKEND AND WITH THE GROUND SATURATED IN PLACES (LIKE MUCH OF THE
MOUNTAIN ZONES)...FLOOD POTENTIAL IS PRETTY HIGH ACROSS ALL ZONES
BUT ESPECIALLY THE MOUNTAIN ZONES AND THE BURN SCARS IN PARTICULAR.
UPPER LOW OVER ARIZONA EVENTUALLY LIFTS NORTHWARD MONDAY AND WITH IT
THE MAIN MOISTURE PLUME SLOWLY SLIDES EAST OF THE FORECAST AREA.
STILL A CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY.

MIN RH'S THROUGH SUNDAY...35-45% LOWLANDS AND 45-60%
MOUNTAINS...WITH MIN RH'S DECREASING ALL AREAS SLIGHTLY BY MONDAY
AND TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 90  71  88  70  85 /  60  60  60  60  60
SIERRA BLANCA           83  71  84  71  78 /  60  50  50  60  40
LAS CRUCES              89  68  87  68  83 /  60  60  60  60  60
ALAMOGORDO              86  69  88  69  82 /  70  70  60  60  60
CLOUDCROFT              65  48  64  47  64 /  80  70  80  60  70
TRUTH OR CONSEQUENCES   86  67  86  67  81 /  60  60  60  60  60
SILVER CITY             84  62  81  60  78 /  70  60  60  60  70
DEMING                  90  68  86  68  83 /  60  60  60  60  60
LORDSBURG               90  66  86  67  83 /  40  40  50  60  60
WEST EL PASO METRO      90  72  89  72  84 /  60  60  60  60  60
DELL CITY               86  67  87  65  84 /  60  50  50  60  40
FORT HANCOCK            88  70  89  71  85 /  60  50  60  60  40
LOMA LINDA              88  64  82  66  86 /  60  60  60  60  50
FABENS                  90  71  89  71  85 /  60  60  60  60  50
SANTA TERESA            89  69  88  69  84 /  60  60  60  60  60
WHITE SANDS HQ          88  70  86  70  85 /  60  60  60  60  60
JORNADA RANGE           87  66  86  64  83 /  60  60  60  60  60
HATCH                   88  67  86  66  83 /  60  60  60  60  60
COLUMBUS                90  68  87  68  84 /  60  60  60  60  60
OROGRANDE               88  68  87  68  84 /  60  60  60  60  60
MAYHILL                 73  54  73  52  71 /  80  70  80  60  80
MESCALERO               71  55  74  51  71 /  80  70  80  60  70
TIMBERON                73  51  73  50  71 /  80  70  80  60  70
WINSTON                 82  59  81  58  79 /  80  60  80  60  80
HILLSBORO               88  65  81  67  84 /  60  60  60  60  70
SPACEPORT               85  67  87  67  82 /  60  60  60  60  60
LAKE ROBERTS            85  53  80  53  82 /  70  60  70  60  70
HURLEY                  87  62  83  60  78 /  60  60  60  60  70
CLIFF                   86  59  82  56  81 /  50  60  60  60  60
MULE CREEK              86  56  81  54  80 /  40  50  60  60  60
FAYWOOD                 88  62  83  64  83 /  60  60  60  60  70
ANIMAS                  89  69  89  69  84 /  40  40  60  60  60
HACHITA                 88  66  89  66  85 /  50  50  60  60  60
ANTELOPE WELLS          86  69  88  69  83 /  40  40  50  60  50
CLOVERDALE              87  60  81  66  81 /  40  50  60  60  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 8 AM MDT THIS MORNING THROUGH SATURDAY
     MORNING FOR NMZ401>417.

TX...FLASH FLOOD WATCH FROM 8 AM MDT THIS MORNING THROUGH SATURDAY
     MORNING FOR TXZ418>424.

&&

HEFNER/LANEY

In the hours before

Special weather statement, Jul 31, 2:30 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
230 PM MDT THU JUL 31 2014

NMZ414>417-312130-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-OTERO MESA
NM-SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-WEST SLOPES SACRAMENTO
MOUNTAINS BELOW 7500 FEET NM-
230 PM MDT THU JUL 31 2014

...STRONG THUNDERSTORMS THREATENING CENTRAL OTERO COUNTY THROUGH 330
PM MDT...

AT 224 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF ALAMOGORDO...MOVING
SOUTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. RADAR INDICATES OVER AN INCH OF RAIN IN THE
LAST HOUR HAS FALLEN WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  SUNSPOT...
  WEED...
  SACRAMENTO...
  BLUFF SPRINGS...

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3270 10536 3262 10578 3285 10586 3289 10555
TIME...MOT...LOC 2029Z 314DEG 5KT 3280 10587

NOVLAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:08 PM MDTSpecial Weather StatementEPZSierra52 min
Jul 30, 10:45 PM MDTSpecial Weather StatementEPZOtero60 min
Jul 30, 11:15 PM MDTSevere Thunderstorm WarningEPZOtero60 min
Jul 30, 11:41 PM MDTSpecial Weather StatementEPZOtero49 min
Jul 31, 12:29 AM MDTAreal Flood AdvisoryEPZOtero2 hr
Jul 31, 12:41 AM MDTFlash Flood WarningEPZOtero94 min
Jul 31, 1:49 AM MDTAreal Flood AdvisoryEPZOtero116 min
Jul 31, 2:03 AM MDTFlash Flood WarningEPZOtero57 min
Jul 31, 1:40 PM MDTAreal Flood AdvisoryEPZOtero110 min
Jul 31, 2:30 PM MDTSpecial Weather StatementEPZOtero60 min
Jul 31, 4:26 PM MDTFlash Flood WarningEPZSierra109 min
Jul 31, 4:47 PM MDTSevere Thunderstorm WarningEPZGrant, Sierra58 min
Jul 31, 5:57 PM MDTSpecial Weather StatementEPZDoña Ana48 min

Nearby

Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.